Texas, 2021

High Wind in Texas, April 1, 2021

April 1, 2021 · NWS MAF · 1 event in 1 county or zone

A late season cold front arrived in southeastern New Mexico. Cold air building up on the eastern side of the Guadalupe Mountains filtered through Guadalupe Pass causing brief strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A late season cold front arrived in southeastern New Mexico. Cold air building up on the eastern side of the Guadalupe Mountains filtered through Guadalupe Pass causing brief strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 2:41 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 1, 2:41 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
341 AM CDT Thu Apr 1 2021

.DISCUSSION...

It may seem pretty calm out there right now, but winds are currently
elevated in Guadalupe Pass and a High Wind Warning remains in effect
until 9 AM MDT this morning. A broad upper trough has moved off to
the east and ridging is slowly building across the region.
Temperatures will remain slightly below normal with highs this
afternoon in the mid to upper 60s and upper 60s to low 70s for
Friday.

Models have come into more alignment regarding the next trough to
move across the region on Saturday. A few scattered showers will be
possible late Friday night through Saturday afternoon, but any
rainfall will be extremely light, likely 0.01" or less. The greatest
chance for rainfall on Saturday is across the Big Bend region and
Lower Trans Pecos. This remains the only chance at any rain for the
foreseeable future.

Temperatures on Saturday will be just slightly above Friday in the
upper 60s to mid 70s. By Sunday, we will finally get back to normal
temperatures with highs in the mid 70s. Low level thermal ridging
will return next week, so expected the first full week of April to
be very hot and dry. Monday will see 80s area-wide and much of the
Permian Basin will reach the 90s for Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  45  69  49 /   0   0   0  10
Carlsbad                       67  42  76  46 /   0   0  10  10
Dryden                         69  47  72  51 /   0   0  10  20
Fort Stockton                  67  46  72  50 /   0   0  10  20
Guadalupe Pass                 61  44  71  51 /   0   0  10  20
Hobbs                          65  42  69  45 /   0   0  10  10
Marfa                          65  38  75  42 /   0   0  10  20
Midland Intl Airport           67  45  68  48 /   0   0  10  10
Odessa                         67  45  68  49 /   0   0  10  10
Wink                           69  45  74  49 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 9 AM MDT this morning for Guadalupe and
     Delaware Mountains.

&&

10/88
Hazardous weather outlook, Apr 1, 2:52 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
352 AM CDT Thu Apr 1 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
352 AM CDT Thu Apr 1 2021 /252 AM MDT Thu Apr 1 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High Wind Warning for the Guadalupe and Delaware mountains in Texas
early this morning for strong northeast winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
April 1, 4:51 AM CST to 7:53 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952338.